Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 

 Table of Contents  
CASE REPORT
Year : 2022  |  Volume : 49  |  Issue : 2  |  Page : 204-206

Afatinib-induced acneiform eruptions


Department of Dermatology, Venereology and Leprosy, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Sciences, Wardha, Maharashtra, India

Date of Submission01-Mar-2022
Date of Acceptance05-Jul-2022
Date of Web Publication23-Aug-2022

Correspondence Address:
Bhushan Madke
Department of Dermatology, Venereology and Leprosy, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Sciences, Wardha - 442 001, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jss.jss_41_22

Rights and Permissions
  Abstract 


Epidermal growth factor receptor (EGFR) inhibitors are being increasingly used in the treatment of non-small cell carcinoma of the lung. Cutaneous toxicity of various EGFR inhibitors is being increasingly noticed by dermatologists. We hereby report a case of papulopustular eruption in a male patient who had received oral afatinib for well-differentiated squamous cell carcinoma of the lower lip. The offending drug was continued and the papulopustular eruption was treated with oral doxycycline and local care.

Keywords: Afatinib, papulopustular eruptions, skin toxicity


How to cite this article:
Thakur TS, Agrawal S, Madke B, Jawade S, Padmawar G, Verma K. Afatinib-induced acneiform eruptions. J Sci Soc 2022;49:204-6

How to cite this URL:
Thakur TS, Agrawal S, Madke B, Jawade S, Padmawar G, Verma K. Afatinib-induced acneiform eruptions. J Sci Soc [serial online] 2022 [cited 2022 Oct 3];49:204-6. Available from: https://www.jscisociety.com/text.asp?2022/49/2/204/354273




  Introduction Top


Afatinib is an irreversible, multi-receptor inhibitor mostly used in patients with non-small cell lung cancer (NSCLC), which shows epidermal growth factor receptor (EGFR) mutations. Vomiting, diarrhea, fatigue, and loss of appetite are the most common complications. Cutaneous manifestation is the second most commonly reported side effect.[1],[2],[3]


  Case Report Top


A 38-year-old male was referred to our department from the department of medical oncology in view of skin eruption over his face, upper back, and chest area for 10–12 days. The patient was a diagnosed case of squamous cell carcinoma of the lower lip along with cervical lymph node metastasis. He was treated with oral afatinib 40 mg once a day for the past 6 weeks as prescribed by an oncologist. The patient reported that the eruption started about 3 weeks of starting oral afatinib. There was no prior history of drug intake in the preceding 2 months except the drug, afatinib.

Cutaneous examination showed papulopustular eruption on his face [Figure 1] and [Figure 2], upper chest, and upper back. The patient reported that the eruption is associated with mild itching. The left angle of the lower lip showed well-defined firm to hard indurated growth [Figure 3]. Lymph node examination showed enlarged cervical lymph nodes. There were no other significant mucocutaneous findings in the patient. Based on the Naranjo Adverse Drug Reaction Probability Scale, we diagnosed our patient to be a definite case of afatinib-induced acneiform eruption.
Figure 1: Papulopustular eruption on the centrofacial area

Click here to view
Figure 2: Indurated ulcerated growth on the left angle of the lower lip

Click here to view
Figure 3: H and E-stained section showing a sterile neutrophilic follicular inflammation

Click here to view


Biopsy from the growth showed features suggestive of keratinizing moderately well-differentiated squamous cell carcinoma of the lower lip. Fine-needle aspiration cytology from one of the enlarged lymph nodes showed features of metastatic squamous cell carcinoma. H and E staining from one of the pustular lesions showed inflammatory cells comprising neutrophils suggestive of sterile pustule [Figure 3]. Complete hemogram, serum biochemistry, and urinalysis were within normal reference range. Serology for hepatitis B, hepatitis C, and HIV was negative.

As per the Common Terminology Criteria for Adverse Events version 5.0,[4] our patient was diagnosed with Grade 2 papulopustular eruptions and was treated with oral doxycycline (100 mg twice a day) and topical clindamycin phosphate (1%) gel to be applied at bedtime. The patient reported that there was a 50% reduction in the severity of the rash at the end of 1 month.


  Discussion Top


Epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor (EGFR-TKI) is the current standard of care treatment for advanced NSCLC with activating mutations of the EGFR gene. Afatinib is a widely used EGFR inhibitor in routine oncologic practice.[3] However, the recent meta-analysis on its adverse events observed that the drug is associated with an 84.8% higher risk of developing skin rashes.[5]

The higher incidences of exaggerated dermatological manifestations with afatinib could be explained by two reasons. First, afatinib, an irreversible EGFR-TKI, that exhibits a strong affinity to EGFR may result in greater skin inflammation. Second, synergistic effects could occur with dual inhibition of EGFR and ERBB2 (formerly HER2 or HER2/neu) by afatinib.[6],[7]

We reported a case of papulopustular eruptions on a patient with a history of afatinib drug, A similar case presentation was recently reported in the USA in a 72-year-old man with a history of metastatic EGFR plus non-small cell lung carcinoma,[8] which is in our case we observed the lesions in a much younger male age 38 years with a history of squamous cell carcinoma of the lower lip.

We treated the lesions with oral doxycycline and topical clindamycin gel as a palliative care and known regimen used in such lesions was well received by our patient.[9],[10]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Park K, Tan EH, O'Byrne K, Zhang L, Boyer M, Mok T, et al. Afatinib versus gefitinib as first-line treatment of patients with EGFR mutation-positive non-small-cell lung cancer (LUX-Lung 7): A phase 2B, open-label, randomised controlled trial. Lancet Oncol 2016;17:577-89.  Back to cited text no. 1
    
2.
Dungo RT, Keating GM. Afatinib: First global approval. Drugs 2013;73:1503-15.  Back to cited text no. 2
    
3.
Keating GM. Afatinib: A review of its use in the treatment of advanced non-small cell lung cancer. Drugs 2014;74:207-21.  Back to cited text no. 3
    
4.
Robijns J, Lodewijckx J, Claes S, Van Bever L, Pannekoeke L, Censabella S, et al. Photobiomodulation therapy for the prevention of acute radiation dermatitis in head and neck cancer patients (DERMISHEAD trial). Radiother Oncol. 2021;158:268-75.  Back to cited text no. 4
    
5.
Ding PN, Lord SJ, Gebski V, Links M, Bray V, Gralla RJ, et al. Risk of treatment-related toxicities from EGFR tyrosine kinase inhibitors: A meta-analysis of clinical trials of gefitinib, erlotinib, and afatinib in advanced EGFR-mutated non-small cell lung cancer. J Thorac Oncol 2017;12:633-43.  Back to cited text no. 5
    
6.
Fox LP. Nail toxicity associated with epidermal growth factor receptor inhibitor therapy. J Am Acad Dermatol 2007;56:460-5.  Back to cited text no. 6
    
7.
Liao BC, Lin CC, Yang JC. Second and third-generation epidermal growth factor receptor tyrosine kinase inhibitors in advanced nonsmall cell lung cancer. Curr Opin Oncol 2015;27:94-101.  Back to cited text no. 7
    
8.
Beshay A, Petersen M, Rhoads JLW. Severe EGFR inhibitor-induced acneiform eruption responding to dapsone. Dermatol Online J 2021;27(7).  Back to cited text no. 8
    
9.
Melosky B, Leighl NB, Rothenstein J, Sangha R, Stewart D, Papp K. Management of egfrtki-induced dermatologic adverse events. Curr Oncol 2015;22:123-32.  Back to cited text no. 9
    
10.
Segaert S, Tabernero J, Chosidow O, Dirschka T, Elsner J, Mancini L, et al. The management of skin reactions in cancer patients receiving epidermal growth factor receptor targeted therapies. J Dtsch Dermatol Ges 2005;3:599-606.  Back to cited text no. 10
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed260    
    Printed14    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal